EconPapers    
Economics at your fingertips  
 

A simple model of competition between teams

Kfir Eliaz and Qinggong Wu

Journal of Economic Theory, 2018, vol. 176, issue C, 372-392

Abstract: We model competition between two teams (that may differ in size) as an all-pay contest with incomplete information where team members exert effort to increase the performance of their own team. The team with the higher performance wins, and its members enjoy the prize as a public good. The value of the prize is identical to members of the same team but is unknown to those of the other team. We focus on the case in which a team's performance is the sum of its individual members' performances and analyze monotone equilibria in which members of the same team exert the same effort. We find that the bigger team is more likely to win if individual performance is a concave function of effort, less likely if convex, and equally likely if linear. We also provide a complete characterization of the equilibria for the case in which individual performance is a power function of effort and team value is uniformly distributed. For this case we also investigate how probabilities of winning, total team performance and individual payoffs are affected by the size of the team. The results shed light on the “group-size paradox”.

Keywords: Team contests; Group size paradox (search for similar items in EconPapers)
JEL-codes: C72 D72 D74 D82 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053118301029
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:176:y:2018:i:c:p:372-392

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-09-20
Handle: RePEc:eee:jetheo:v:176:y:2018:i:c:p:372-392